MAUDE Adverse Event Report: ALPHATEC SPINE, INC. REDUCTION SCREW EXTENDER (STAINLESS STEEL); LXH

ALPHATEC SPINE, INC. REDUCTION SCREW EXTENDER (STAINLESS STEEL); LXH
Model Number 73772
Health Effect - Clinical Code Complaint, Ill-Defined (2331)
Date of Event 05/22/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The additional screw extenders reported to have an issue detaching are of the same product part number/description but contain a separate identifying lot number.Lot# mc4128005 manufactured 7/6/2017.Visual inspection revealed that one of the locking tabs of each of the three instruments has been completely removed/detached.It appears this was done by the surgeon in order to release the instruments from the mating polyaxial screw as specified by the sales rep.This would indicate that the alignment guide may have not been utilized during attachment of the polyaxial screw and extender.Illico surgical technique guide (lit-83323) provides direction as to loading and unloading to ensure proper performance of the device.It is mandatory to use the screw alignment guide to attach screw extenders to screws.Failure to do so may result in unpredictable surgical complications.Additionally, the release point of the screw extenders is 90° (continued rotation will not release the product).Insert screw extender remover into screw extender with handle parallel to the implant rod.Rotate 90° clockwise.Gently pull the t-handle up to release screw extender.Note: if the screw extender does not disengage, do not use force.Use screw remover aid.
 
Event or Problem Description
During an mis case, the surgeon encounter difficulty removing 3 of 8 screw extenders from the mating polyaxial screws.He was able to detach them by removing part of the instrument.The event caused approximately a 40 minute delay in the case.

Brand Name
REDUCTION SCREW EXTENDER (STAINLESS STEEL)
Common Device Name
LXH
Manufacturer (Section D)
ALPHATEC SPINE, INC.
5818 el camino real
carlsbad CA 92008
MDR Report Key7600742
Report Number2027467-2018-00036
Device Sequence Number13798895
Product Code LXH
UDI-Device Identifier00840967192901
UDI-Public(01)00840967192901(10)6799702
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number73772
Device Catalogue Number73772
Device Lot Number6799702
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/24/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/22/2018
Initial Report FDA Received Date06/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age56 YR